Kentucky, 2013

Hail in Kentucky, April 16, 2013

April 16, 2013 · NWS PAH · 8 events in 4 counties and zones

Scattered thunderstorms developed along and ahead of a cold front approaching the Ohio River. The activity was fostered by upper-level diffluence overlying a relatively warm moist boundary layer in the presence of 35 to 40 knots of west-southwesterly 700 mb flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed along and ahead of a cold front approaching the Ohio River. The activity was fostered by upper-level diffluence overlying a relatively warm moist boundary layer in the presence of 35 to 40 knots of west-southwesterly 700 mb flow. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 2:09 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 16, 2:09 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT TUE APR 16 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 309 PM CDT TUE APR 16 2013

SCATTERED SHOWERS AND THUNDERSTORMS HAVE STRUGGLED MIGHTILY TO GET
GOING THIS AFTERNOON...BUT HAVE FINALLY DEVELOP PRIMARILY ALONG
THE COLD FRONT ACROSS THE SOUTHERN TIP OF ILLINOIS. IT HAS TAKEN
CONVERGENCE ALONG THE BOUNDARY ALONG WITH A RIDICULOUS SURFACE
AIRMASS OF LOW TO MID 80 TEMPERATURES OVER MID TO UPPER 60
DEWPOINTS TO GET ANYTHING SUBSTANTIAL GOING. ALSO HAVE AN ISOLATED
CELL OVER OBION COUNTY TENNESSEE. IT IS THE STRONGEST CELL AND
WILL HAVE TO BE WATCHED FOR SEVERE POTENTIAL AS IT MOVES NORTHEAST
INTO KENTUCKY.

NOT SURE IF WE WILL SEE MUCH ACTIVITY COVERAGE-WISE SOUTH OF THE
STATIONARY BOUNDARY...SO WILL FOCUS LATE AFTERNOON AND EARLY
EVENING POPS ALONG THE FRONT WITH LESSER POPS SOUTHEAST OF IT. AN
ISOLATED SEVERE STORM IS POSSIBLE...ESPECIALLY SOUTH OF THE
BOUNDARY. SUSPECT THAT MUCH OF THE ACTIVITY WILL
DIMINISH/DISSIPATE AROUND SUNSET WITH LOSS OF MIXING/CONVERGENCE
AND COOLING PARCELS. KEPT POPS IN THE CHANCE CATEGORY SINCE
COVERAGE IS SUSPECT.

OTHER FUN ASPECT OF THE VERY NEAR TERM FORECAST IS THE INTENSE
THERMODYNAMIC BOUNDARY DRAPED ACROSS SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. IT HAS MOVED LITTLE...BUT HAS STOOD UP TO
INTENSE MIXING VERY WELL THIS AFTERNOON. THOUGHT THAT IT WOULD
ERODE SOME MORE THIS AFTERNOON...BUT THAT HAS NOT HAPPENED. KEPT
IT NEARLY STATIONARY FOR MUCH OF THE NIGHT BEFORE PUSHING IT NORTH
OF THE AREA EARLY WEDNESDAY. IT SHOULD THEN STAY WELL NORTH AND WEST OF
THE AREA THROUGH 12Z THURSDAY.

IN GENERAL THINK THAT THE MODELS ARE OVERDONE WITH QPF OVER THE
AREA. GIVEN THE STRUGGLES TO DEVELOP CONVECTION THIS AFTERNOON
WITH A BOUNDARY OVER THE AREA...FEEL THAT IT WILL BE DIFFICULT TO
GET ANYTHING THROUGH THE CAP TONIGHT AFTER THE DIURNAL CONVECTION
DIES DOWN THIS EVENING. ALSO...WITHOUT FRONTAL CONVERGENCE ACROSS
THE AREA WEDNESDAY...WOULD BE SURPRISED TO SEE ANYTHING MORE THAN
AN ISOLATED STORM. LOOKS LIKE THE FOCUS FOR NOCTURNAL CONVECTION
WILL BE WELL WEST AND NORTH OF THE AREA WEDNESDAY NIGHT.

AS FOR TEMPERATURES...TONIGHT WILL BE A MESS WITH THE INTENSE BOUNDARY
ACROSS THE AREA. WILL LIKELY BE CHASING TRENDS ALL NIGHT TRYING TO
ACCOUNT FOR THE BOUNDARY AND ANY MOVEMENT. GUIDANCE LOOKS A BIT
TOO COOL FOR WEDNESDAY AND WEDNESDAY NIGHT...IT WILL BE CONTINUED WARM
AND HUMID.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 309 PM CDT TUE APR 16 2013

SREF AND ECMWF BRING THE COLD FRONT INTO FAR WESTERN KENTUCKY BY 00Z
FRIDAY...WHILE THE NAM AND GFS ARE ABOUT 3 HOURS SLOWER.  MODELS
THEN TAKE THE FRONT EAST OF THE PAH FORECAST AREA BETWEEN 06Z AND
12Z FRIDAY.  WITH ONLY THIS MINOR TIMING DIFFERENCE...SHOWER AND
THUNDERSTORM COVERAGE WILL QUICKLY INCREASE THROUGH THE
DAY...ESPECIALLY FOR OUR WESTERN HALF OF COUNTIES...AND ACROSS THE
REST OF THE PAH FORECAST AREA THURSDAY EVENING.  WENT WITH
CATEGORICAL POPS FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS BY
THURSDAY AFTERNOON...AND ALL BUT FAR EASTERN PORTIONS OF THE AREA
THURSDAY EVENING.  THE BULK OF THE QPF LOOKS TO BE RIGHT ALONG THE
FRONT AND POST FRONTAL...SO CATEGORICAL POPS WILL CONTINUE FOR THE
EASTERN HALF OF OUR COUNTIES LATE THURSDAY NIGHT.  QPF TOTALS FOR
THURSDAY AND THURSDAY NIGHT ARE EXPECTED TO RANGE FROM AROUND AN
INCH FROM THE PENNYRILE REGION OF WEST KENTUCKY TO SOUTHWEST
INDIANA...TO CLOSE TO 2 INCHES IN SOME AREAS OF SOUTHEAST MISSOURI.
SPC HAS THE ENTIRE PAH FA IN A SLIGHT RISK...WITH THE BEST TIMING
FOR SEVERE CHANCES FROM LATE THURSDAY MORNING INTO EARLY THURSDAY
EVENING LIKELY RIGHT ALONG AND JUST AHEAD OF THE FRONT.  THE MAIN
CONCERNS WOULD BE DAMAGING WINDS.

A FEW SHOWERS MAY LINGER ACROSS OUR NORTHERN AND EASTERN COUNTIES ON
FRIDAY...MAINLY DURING THE MORNING HOURS...AND KEPT SOME SLIGHT
CHANCE POPS GOING.  MUCH COOLER AIR WILL MOVE INTO THE REGION.
AFTER HIGHS ON THURSDAY IN THE MID 70S TO AROUND 80...HIGHS FRIDAY
WILL ONLY REACH THE 50S.  AS HIGH PRESSURE BUILDS INTO THE
AREA...VERY COLD CONDITIONS ARE EXPECTED FRIDAY NIGHT.  LOWS IN THE
LOWER TO MIDDLE 30S ARE LIKELY...AND FROST WILL BE A CONCERN WITH
MOSTLY CLEAR SKIES AND LIGHT TO CALM WINDS.  THE WEEKEND WILL REMAIN
DRY...AND WITH THE HIGH MOVING TO OUR EAST ON SATURDAY...WINDS WILL
GRADUALLY TURN BACK TO THE SOUTH LATE SATURDAY NIGHT INTO SUNDAY.
TEMPERATURES WILL NOT BE AS CHILLY SATURDAY NIGHT...WITH LOWS AROUND
40 DEGREES.  A GRADUAL WARM WILL THEN CONTINUE INTO EARLY NEXT
WEEK...GETTING BACK TO NEAR NORMAL TEMPERATURES ON MONDAY.

BOTH ECMWF AND GFS SHOW A SYSTEM MOVING INTO THE REGION EARLY NEXT
WEEK.  GFS HAS IT AFFECTING THE AREA BY MONDAY...WHILE ECMWF IS
SLOWER AND HAS PRECIP MOVING IN LATE MONDAY NIGHT INTO TUESDAY.
WITH TIMING IN QUESTION...OF COURSE...WENT WITH JUST SOME SLIGHT
CHANCE POPS NORTHWEST ON MONDAY...THEN CHANCE POPS SPREADING
SOUTHEAST MONDAY NIGHT INTO TUESDAY.

&&

.AVIATION...
ISSUED AT 1247 PM CDT TUE APR 16 2013

THE SURFACE BOUNDARY HAS LIFTED BACK TO THE NORTH OF ALL TAF
SITES...SO EXPECT TO SEE A SOUTH SOUTHWEST WIND GUSTING INTO THE
TEENS AT ALL TERMINALS THROUGH THE AFTERNOON. CEILINGS WILL BE
QUICKLY LIFTING UP TO VFR LEVELS...IN THE NEXT HOUR OR TWO...BUT
GIVEN THE AMOUNT OF MOISTURE AROUND...WOULD NOT NECESSARILY EXPECT
SCATTERING THROUGH THE AFTERNOON. CANNOT COMPLETELY RULE OUT AN
ISOLATED SHOWER OR THUNDERSTORM AT ANY TAF THIS AFTERNOON...BUT
THE CHANCES ARE TOO LOW TO MENTION EXPLICITLY IN THE FORECAST. THE
MOST LIKELY AREA TO SEE A SHOWER OR STORM WOULD BE AT KEVV OR KOWB.

THE GENERAL TREND THROUGH THE ENTIRE FORECAST PERIOD IS FOR THE
FRONT TO CONTINUE TO LIFT NORTHWARD...TAKING THE CONVECTIVE
CHANCES WITH IT. HOWEVER...CONFIDENCE IN CEILING TRENDS IS NOT AS
GREAT. THERE IS A LOT OF LOW-LEVEL MOISTURE AROUND AND IT APPEARS
THAT GUIDANCE IS NOT HANDLING THE IMPACTS ON CEILINGS WELL. FEEL
THAT CEILINGS WILL GRADUALLY LIFT TO AROUND 5KFT BY SUNSET...AND
SOME SCATTERING WILL BE POSSIBLE THIS EVENING. WOULD EXPECT TO SEE
AT LEAST VFR CEILINGS LATE TONIGHT...WITH MVFR POSSIBLE ESPECIALLY
AT KEVV AND KOWB...CLOSER TO THE BOUNDARY. CANNOT RULE OUT SOME
MVFR VISIBILITIES IN FOG...BUT WINDS AND CEILINGS MAY KEEP THE FOG
AT BAY TONIGHT. CEILINGS SHOULD LIFT TO VFR LEVELS IF NOT SCATTER
OUT BY THE END OF THE PERIOD WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Apr 16, 3:40 AM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT TUE APR 16 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
440 AM CDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING AS A
FRONTAL BOUNDARY STALLS OUT ACROSS THE AREA. ISOLATED STRONG TO
SEVERE STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD
FRONT LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. SEVERE STORMS
WILL BE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT. THE
STRONGEST STORMS MAY ALSO POSE THE POTENTIAL FOR LARGE HAIL AND A
FEW TORNADOES.

THE GREATEST RISK FOR SEVERE WEATHER WILL EXIST ACROSS SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS...AND FAR WESTERN KENTUCKY THURSDAY
EVENING. SEVERE POTENTIAL SHOULD DECREASE AFTER MIDNIGHT THURSDAY
NIGHT AS THE STORMS MOVE INTO THE EASTERN HALF OF THE AREA. LOCALLY
HEAVY RAINFALL WILL ALSO BE A CONCERN ESPECIALLY OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...BUT
MORE LIKELY LATE THURSDAY AFTERNOON AND NIGHT.

GM/RJP

The radar

The Paducah radar (KPAH), 13 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, McCracken

When
April 16, 3:36 PM CST
Where
McCracken County, 0.5 mi S of Paducah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.073, -88.630

Dime size hail was reported on the south end of town.

Hail, Henderson

When
April 16, 4:10 PM CST
Where
Henderson County, Henderson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.830, -87.580

Hail, Henderson

When
April 16, 4:16 PM CST to 4:17 PM CST
Where
Henderson County, Henderson to 0.5 mi E of Henderson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.830, -87.580

Quarter size hail was reported in the city. Dime size hail was reported on the east side of town.

Hail, Henderson

When
April 16, 4:29 PM CST
Where
Henderson County, Spottsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -87.420

Dime and quarter size hail was reported falling in the community.

Hail, Henderson

When
April 16, 4:33 PM CST
Where
Henderson County, 3.18 mi NNE of Coraville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.771, -87.443

Quarter size hail was reported on the Audubon Parkway eight miles east of Henderson.

Hail, Webster

When
April 16, 5:31 PM CST
Where
Webster County, Dixon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.520, -87.700

Hail, Christian

When
April 16, 7:50 PM CST
Where
Christian County, Hopkinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.480

Dime size hail was reported along the bypass.

Hail, Christian

When
April 16, 8:04 PM CST to 8:09 PM CST
Where
Christian County, Hopkinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.480

Quarter size hail was reported in the downtown area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439497, 439498, 439500, 439501, 439502, 439503, 439504, 439506.